Utah, 2022Winter Weather in Utah, March 4 to 6, 2022
March 4 to 6, 2022 · NWS GJT · 2 events in 2 counties and zones
A closed midlevel low pressure system lifted across the Four Corners region. An uptick in moisture and support aloft resulted in widespread snow showers in the mountains as colder air filtered into the area.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A closed midlevel low pressure system lifted across the Four Corners region. An uptick in moisture and support aloft resulted in widespread snow showers in the mountains as colder air filtered into the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 4, 2:49 PM MST, 11 minutes earlier.
Area forecast discussion, Mar 4, 2:49 PM MST, 11 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
249 PM MST Fri Mar 4 2022
.SHORT TERM...(Tonight through Saturday night)
Issued at 240 PM MST Fri Mar 4 2022
Models initialize well with satellite imagery with the low affecting
the region today through Saturday moving through northwest Arizona
into southern Utah. The second low off the Oregon coast that will
affect the region Saturday night through Sunday appears to be moving
slower than the models predict. The higher clouds from this morning
have advected to the north out of the area with brief clearing
behind this band of clouds. Gusty south to southwest winds ahead of
the low will continue through this afternoon and early evening. The
unstable airmass ahead of the low to the southwest is initiating
convection across the region with isolated to scattered shower
activity. Buffer data indicates instability up to about -35C
making occasional lightning strikes likely. There have been
isolated thunderstorms in central Utah since about noon. In the
last hour, there are a few thunderstorms building in the Four
Corners area and north along the Colorado-Utah border to I-70.
Look for shower activity to increase across the region through the
afternoon and evening with embedded isolated thunderstorms
developing east into Colorado. Expect gusty erratic winds and
possible small hail with these storms. Most of the thunder will
occur across the region before midnight, but we can't rule out an
isolated storm overnight. Most valleys will see rain overnight
with snow above 8000 ft this evening, dropping as low as 5500 ft
by morning. Any significant snowfall will likely be above 9000 ft
from this first wave. With the second low running slower than the
models, look for a brief break Saturday morning to afternoon
before showers and isolated thunderstorms pick up again in the
late afternoon. Gusty south to southwest winds will return
Saturday afternoon and evening. This second system brings in
colder air with snow levels starting between 6000 and 7000 ft
through the afternoon, dropping to 3500 ft overnight Saturday.
.LONG TERM...(Sunday through Friday)
Issued at 240 PM MST Fri Mar 4 2022
After somewhat of a lull in snowfall activity Saturday afternoon,
the snow machine gets cranking again Saturday evening as the second
in a series of low pressure troughs moves into the Great Basin and
approaches the Four Corners. Southwest flow will increase as a 130
kt jet streak rounds the base of the trough, providing for
sufficient lift and upper level divergence for snow rates to
increase across the mountains. The flow will then shift around to
the west and northwest by late Sunday morning into the afternoon as
the trough tracks overhead, bringing in much colder air than the
first trough, as H7 temps drop into the -8C to -12C range, most
likely allowing snow ratios to increase to that favored dendritic
range and bring snow levels down to valley floors.
Snow rates really drop off after 00z Monday (5 pm Sunday evening)
with light snow continuing over the northwest Colorado mountain
passes. However, given the drop off in rates, the current end time
of 00z Monday for the Winter Weather Advisories still seems on
track, so made no changes there. Later shifts can extend if the need
presents itself but won't mess with that at this point. We decided
to also include COZ010 (Gore and Elk Mountains/Central Mountain
Valleys) to the Winter Weather Advisory for 6 to 12 inches, most of
which looks to come during the second trough passage, Saturday
evening through Sunday. Anticipate impacts to be seen over Vail Pass
given the snow rates picking up and the much colder air in favored
northwest flow. No other changes were made to the winter weather
highlights as everything appears on track with a few minor
adjustments seen with snow totals, but overall trends and
expectations remain the same with both troughs this weekend.
Another shortwave ridge slides overhead Sunday night as the last in
a series of troughs moves through on Monday. This last one though is
now indicating signs of splitting according to the latest NAM, with
our CWA stuck in the stretching deformation zone (col). This really
appears to limit snowfall rates and accumulations with some
scattered convective light snow showers, but nothing to write home
about. A bit of a break will be seen Tuesday through Wednesday
morning before the next in a series of low pressure troughs drops in
from the Intermountain West and tracks across the northern Rockies
on Wednesday evening through Thursday morning. This system looks to
favor the northern and central mountains with much colder air than
the previous two systems. The ECMWF is much colder than the GFS, so
a bit of uncertainty with temperatures and therefore, snow ratios
and snow amounts. After this system passes, lingering northwest flow
will keep snow going over the divide through Thursday before a ridge
of high pressure builds back to the west by late Thursday into
Friday. Could this ridge be a sign of another pattern change towards
warmer and more Spring-like conditions? Time will tell, but until
then, temperatures look to stay around that 10 to 15 degrees below
normal range through much of next week due to the unsettled and
persistent pattern of this wave train of low pressure troughs.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1042 AM MST Fri Mar 4 2022
Clouds will fill in and lower through the afternoon, ILS
breakpoints will be reached at most mountain TAF sites by evening
and at most of the TAF sites in the area overnight. Isolated to
scattered showers and even a few thunderstorms will increase
through the afternoon and evening. Showers are more likely to
produce gusty winds than wetting rains in the valleys today. In
the mountains, rain or mixed showers will gradually change to snow
as colder air works in overnight with coverage becoming more wide
spread by morning. Overall, conditions today will mostly remain
VFR, but can dip down to MVFR for a time in any showers, and will
deteriorate overnight with MVFR conditions dropping into the
valleys by morning.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory until 5 PM MST Sunday for COZ004-009-010-
012-013-019.
UT...Winter Weather Advisory until 5 PM MST Sunday for UTZ023.
&&
SHORT TERM...DB
LONG TERM...MDA
AVIATION...TGJTHazardous weather outlook, Mar 4, 5:05 AM MST, 9 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
505 AM MST Fri Mar 4 2022
COZ001>014-017>023-UTZ022>025-027>029-051215-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
505 AM MST Fri Mar 4 2022
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Expect snow showers to develop over the southern and central
mountains today with isolated thunderstorms possible. Snow will
continue tonight bringing moderate accumulations ranging from 4 to
8 inches above 9,000 feet with locally higher amounts.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
A series of disturbances will continue to bring snow to the area
during the remainder of the weekend into early next week.
Widespread accumulating snowfall is likely with additional
accumulations of 6 to 12 inches possible by Monday afternoon.
Another system is expected to bring another round of snow
Wednesday into Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Special weather statement, Mar 4, 2:29 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
229 PM MST Fri Mar 4 2022
UTZ025-027-042200-
Arches/Grand Flat UT-Tavaputs Plateau UT-
229 PM MST Fri Mar 4 2022
...A strong thunderstorm will impact portions of southeastern Grand
County through 300 PM MST...
At 229 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Castle Valley, moving north at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern Grand
County, including the following locations... Arches National Park and
Cisco.
This includes the following highways...
Interstate 70 in Utah between mile markers 194 and 212.
U.S. Highway 191 in Utah between mile markers 136 and 140.
Utah 128 between mile markers 4 and 14, and between mile markers 36
and 44.
Utah 313 near mile marker 22.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3860 10950 3868 10973 3908 10955 3899 10923
TIME...MOT...LOC 2129Z 201DEG 23KT 3878 10952
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
TGRLocal storm report, Mar 4, 2:42 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
242 PM MST FRI MAR 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM TSTM WND GST 1 E BLANDING MUNI ARPT 37.58N 109.47W
03/04/2022 M48 MPH SAN JUAN UT AWOS
AWOS STATION KBDG BLANDING.
&&
MDALocal storm report, Mar 4, 2:43 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
243 PM MST FRI MAR 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM TSTM WND GST 16 NW MOAB 38.75N 109.75W
03/04/2022 M46 MPH GRAND UT ASOS
ASOS STATION KCNY 16 NW MOAB.
&&
MDAWinter Weather, Eastern Uinta Mountains
- When
- March 4, 3:00 PM MST to March 6, 10:00 AM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Generally 12 to 16 inches of snow fell across the area.
Winter Weather, La Sal & Abajo Mountains
- When
- March 4, 5:00 PM MST to March 6, 5:00 AM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Generally 8 to 13 inches of snow fell across the area.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, March 4 to 5, 2022$800,000 · 1 event
- Winter Weather in South Dakota, March 4 to 7, 202218 events
- Winter Weather in Colorado, March 4 to 7, 202210 events
- Winter Weather in Colorado, March 4 to 7, 20229 events
- Heavy Snow in Wyoming, March 4 to 6, 20227 events
- Winter Storm in California, March 4 to 5, 20226 events
- High Wind and Strong Wind in Arizona, March 4, 2022$500 · 61 kt wind · 4 events
- Heavy Snow in California, March 4 to 5, 20223 events
- High Wind in New Mexico, March 4, 202256 kt wind · 3 events
- Winter Storm and Heavy Snow in Alaska, March 4 to 6, 20223 events
- Heavy Snow and Sleet in Nebraska, March 4 to 5, 20223 events
- Heavy Snow in Nevada, March 4 to 5, 20222 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1003370, 1003371.